Texas, 2021Hail in Texas, April 12, 2021
April 12, 2021 · NWS EWX · 9 events in 1 county or zone
Thunderstorms formed along a frontal boundary in Central Texas and moved through the northeastern part of South Central Texas. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along a frontal boundary in Central Texas and moved through the northeastern part of South Central Texas. Some of these storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 12, 5:24 PM CST, 41 minutes earlier.
Area forecast discussion, Apr 12, 5:24 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
624 PM CDT Mon Apr 12 2021
.UPDATE...
Thunderstorms to our west in Mexico have shown signs of weakening as
they push slowly eastward. Current thoughts on this activity is that
chances for it to cross the Rio Grande are quickly waning, but not
yet zero. Storms have also fired just north of our area, currently
in Mason and McCulloch as of 23Z. We've just added Gillespie, Llano,
and Burnet counties to the active Severe Thunderstorm Watch 93 as
storms may cross into these areas this evening. Large hail remains
the primary threat with any storms that are able to impact our area.
&&
.AVIATION...
Anvil outflow from storms in Mexico is impacting DRT at this hour.
Current thoughts based on radar trends are that these storms will not
directly impact the terminal, but a brief shower cannot be completely
ruled out through about 06Z. Overnight, a slow-moving cold front will
eventually shift winds to the N/NE and low clouds will gradually
build in and lower, with MVFR beginning by 04-06Z at the I-35 sites
and 7-10Z at DRT. IFR cigs are expected at AUS/SAT/SSF for much of
Tuesday morning before slowly lifting back to MVFR in the afternoon.
There is a very small chance for isolated showers at all sites
Tuesday afternoon, but right now the only place where confidence is
high enough to include VCSH is DRT.
&&
.PREV DISCUSSION... /ISSUED 202 PM CDT Mon Apr 12 2021/
SHORT TERM (Tonight through Tuesday Night)...
Very warm and muggy across South-Central Texas this afternoon with
dew points in the low to mid 60s. After the cloudy start, clouds
have mixed out to mostly sunny to partly cloudy skies. Towards the
late afternoon and into the evening, our attention turns to the
potential for isolated to scattered strong to severe thunderstorms.
The combination of a frontal boundary approaching from the north,
subtle disturbances within the flow aloft and strong diurnal heating
helps to erode the capping inversion and initiate the convection.
Modeled parameters and sounding data support the development of the
possibility for isolated and clusters of supercells with MLCAPE
values between 2000 to 3000 J/kg, steep mid-level lapse rates of
around 7 to 8 C/km and effective bulk shear values of 45 to 55
knots. Latest CAMs show cell initiation near the Serranias del Burro
mountains in Mexico with help from orographic influences and along
the front to the north across portions of the San Angelo CWA. This
activity should approach the region with the high potential aligning
along and west of a line from Eagle Pass to Burnet. This region is
where the SPC has highlighted a slight risk. The marginal risk then
extends a little further east along along and west of a line from
Carrizo Springs to Boerne to Georgetown. The main hazards will be
large hail and damaging winds. Couldn't rule out potential for
significant hail (2 inches or large in diameter) with the most
intense cells. These cells could be capable of producing a quick
inch or so of rainfall but the overall rain amounts are to general
remain unimpressive across the region. The convection will likely
gradually weaken and diminish as activity advances toward the I-35
corridor as instability wanes later through the night and as the
front potentially starts to undercut the activity.
Once the main threat for storms comes to an end, expect cloudy and
muggy conditions through the overnight hours and into the day on
Tuesday as the front slowly moves southward. The front eventually
stalls somewhere near the coastal plains on Tuesday. Expect for
temperatures to be cooler behind the front but the daytime highs
could become quite tricky depending on how fast the front does
advance across the region and on where exactly it stalls. Highs
could stay stuck in the 60s for portions of the Hill Country and
Southern Edwards Plateau while temperatures approach the mid to
upper 80s in the coastal plains closer to the proximity of the
front. With the cooler air in wake of the front under the east-
northeast surface flow, sufficient isentropic lift will be in place
to yield to a continued opportunity for some low end chances of
spotty shower activity through the remainder of the short term
period. Additionally, isolated elevated thunderstorm chances are
possible as well with instability above the 850 mb level. Local
MUCAPE values are to range of around 1500 J/kg from Tuesday into
Tuesday night while little to no SBCAPE exists.
LONG TERM (Wednesday through Monday)...
For Wednesday through Friday, surface high pressure ridging into our
area maintains the shallow cool airmass on northeasterly lower level
flow. A series of weak mid level impulses in a zonal flow aloft
maintains a moist southerly flow just above this shallow cool airmass
generating periods of widely scattered to scattered showers. Weak
instability aloft will allow for mainly isolated thunderstorms.
Temperatures will average slightly below normal.
For Friday night through Monday, a stronger cold front moves through
our area Friday night into early Saturday. Weak mid level impulses
generate more rounds of showers with weak instability allowing for
mainly isolated thunderstorms. Models have trended toward less QPF
with a faster ending of POPs, as showers and storms become more
elevated with time due to drier air filtering into our area in the
wake of the frontal passage. Average temperatures will cool even
further.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 87 63 76 63 75 / - 20 30 30 30
Austin Bergstrom Intl Airport 88 63 76 63 77 / - 20 30 30 30
New Braunfels Muni Airport 89 66 79 65 80 / - 20 20 20 30
Burnet Muni Airport 87 59 72 59 71 / - 30 30 30 30
Del Rio Intl Airport 93 66 75 66 80 / 20 30 30 20 50
Georgetown Muni Airport 87 60 75 61 74 / - 20 30 40 30
Hondo Muni Airport 92 67 81 65 81 / - 20 20 20 30
San Marcos Muni Airport 88 64 78 63 78 / - 20 20 30 30
La Grange - Fayette Regional 87 67 81 66 79 / 0 20 30 30 30
San Antonio Intl Airport 89 67 79 66 79 / - 20 20 20 30
Stinson Muni Airport 90 69 81 67 81 / - 20 20 20 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...KCW
Long-Term...Brady
Hazardous weather outlook, Apr 12, 3:19 AM CST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
419 AM CDT Mon Apr 12 2021
TXZ171>173-183>194-202>209-217>225-228-130930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
419 AM CDT Mon Apr 12 2021
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Isolated strong to severe thunderstorms are possible across parts
of the Hill Country, Edwards Plateau, and Rio Grande Plains
this afternoon into late tonight. Any storms that do form off the
Serranias del Burro mountains in Mexico and move into the Rio
Grande Plains, or develop along the front across the Edwards
Plateau and Hill Country could produce large hail and damaging
winds. The risk should generally decrease by early Tuesday morning
as the front undercuts the storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Hail, Llano
- When
- April 12, 6:05 PM CST
- Where
- Llano County, 3.45 mi S of Field Creek
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.850, -98.930
A thunderstorm produced golf ball size hail southeast of Pontotoc on CR 405. Hail accumulation reached three inches.
Hail, Llano
- When
- April 12, 6:35 PM CST
- Where
- Llano County, 4.8 mi W of Llano Muni Arpt
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.770, -98.750
A thunderstorm produced baseball size hail near Llano.
Hail, Llano
- When
- April 12, 6:38 PM CST
- Where
- Llano County, 6.93 mi S of Valley Spgs
- Measured
- 3 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.750, -98.790
A thunderstorm produced three inch diameter hail west of Llano.
Hail, Llano
- When
- April 12, 6:41 PM CST
- Where
- Llano County, 7.14 mi SSW of Valley Spgs
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.750, -98.830
A thunderstorm produced quarter to golf ball size hail west of Llano.
Hail, Llano
- When
- April 12, 6:43 PM CST
- Where
- Llano County, 0.59 mi W of Llano
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.750, -98.680
A thunderstorm produced tennis ball size hail in Llano. A broadcast media partner provided a photograph of the hail.
Hail, Llano
- When
- April 12, 6:45 PM CST
- Where
- Llano County, Llano
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.750, -98.670
A thunderstorm produced golf ball size hail in Llano.
Hail, Llano
- When
- April 12, 6:47 PM CST
- Where
- Llano County, 0.91 mi NW of Llano
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.760, -98.680
A thunderstorm produced two inch diameter hail in Llano.
Hail, Llano
- When
- April 12, 6:49 PM CST
- Where
- Llano County, 5.56 mi S of Valley Spgs
- Measured
- 2.75 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.770, -98.810
A thunderstorm produced baseball size hail which broke car windows west of Llano.
Hail, Llano
- When
- April 12, 6:54 PM CST
- Where
- Llano County, 1.82 mi SE of Llano
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 30.730, -98.650
A thunderstorm produced golf ball size hail near Llano.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, April 12 to 15, 2021$1.3 million · 2.5 in hail · 8 events
- Hail in Texas, April 12, 2021$3,000 · 2.75 in hail · 21 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 12, 2021$15,000 · 2 events
- High Wind in South Dakota, April 12, 202157 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954373, 954374, 954375, 954376, 954377, 954378, 954379, 954380, 954381.